Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2020, 5:25 PM CDT for Armstrong County, Donley County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 5:25 PM CDT (22:25 UTC)
- Expired
- May 23, 2020, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS54 KAMA 232225
SVRAMA
TXC011-129-232315-
/O.NEW.KAMA.SV.W.0049.200523T2225Z-200523T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
525 PM CDT Sat May 23 2020
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Armstrong County in the Panhandle of Texas...
Northern Donley County in the Panhandle of Texas...
* Until 615 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located 4 miles east of
Goodnight, or 13 miles northwest of Clarendon, moving east at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Clarendon, Howardwick, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3488 10122 3517 10121 3518 10096 3518 10066
3493 10065
TIME...MOT...LOC 2225Z 252DEG 33KT 3503 10110
HAIL...1.25IN
WIND...60MPH
$$
LFM1 follow-up statement
360
WWUS54 KAMA 232233
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
533 PM CDT Sat May 23 2020
TXC011-129-232315-
/O.CON.KAMA.SV.W.0049.000000T0000Z-200523T2315Z/
Armstrong TX-Donley TX-
533 PM CDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN ARMSTRONG AND NORTHERN DONLEY COUNTIES...
At 533 PM CDT, a severe thunderstorm was located 7 miles west of
Howardwick, or 11 miles northwest of Clarendon, moving east at 35
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Clarendon, Howardwick and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 10115 3517 10115 3518 10096 3518 10066
3493 10065
TIME...MOT...LOC 2233Z 250DEG 31KT 3506 10104
HAIL...2.00IN
WIND...60MPH
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:38 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 23, 3:38 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
338 PM CDT Sat May 23 2020
.SHORT TERM...Tonight through Sunday night.
For tonight, the dryline was oriented across the eastern OK
Panhandle southwest to near KAMA to east of Hereford, extending
south southwest from there as of this writing. TCU along the
dryline suggests mid level cap is weakening and tstm development
is anticipated soon across roughly the eastern half of the fcst
area, and a Severe Tstm Watch has been issued by the SPC effective
until 03Z tonight. Pops were fashioned in this manner with slgt
chc to chc values through the evening hours, with non-mentionable
values from 06Z through 12Z Sunday. With storms that become severe,
large hail and damaging winds will be the primary hazards due to
a highly unstable atmosphere, MLCAPE values near 4000, sufficient
moisture, some deep layer shear, and passage of a minor upper
level shortwave trof.
For Sunday and Sunday night, an eastward moving upper level
shortwave trof, a southward moving cold front, sufficient moisture
and atmospheric instability, and the presence of a dryline suggest
the potential for more showers and thunderstorms with greater
areal coverage Sunday afternoon and night. Have utilized NBM pops
durg these time periods, which seem plausible given the progged
scenario. Some storms may become severe Sunday afternoon and
evening, with large hail and damaging winds the primary hazards.
Andrade
&&
.FIRE WEATHER...Rest of Today through Sunday night.
Critical fire weather conditions are expected to continue this
afternoon into early this evening across the western OK Panhandle
and the northwest TX Panhandle due to 20 foot southwest winds of
20 to 25 mph with gusts to around 35 mph along with minimum
relative humidity values around 8 percent. In addition, this area
is where the best overlap of RFTI values of 4 to 6 occur with the
most volatile fuels based on WFAS ERC percentiles. Spotty critical
fire weather conditions will likely occur in the far western
Texas Panhandle and north central Texas Panhandle and central
Oklahoma Panhandle, but these areas have a better mix of green
fuels and are not expected to see the same duration or magnitude
of higher RFTI values. RFTI today is mainly driven by low RH
values around 8 percent west of a dryline. A Red Flag Warning
remains in effect until 8 PM CDT this evening for the western OK
Panhandle and the northwest TX Panhandle. Elevated fire weather
conditions are also forecast to continue across the central OK
Panhandle, the north central TX Panhandle, and the southwest TX
Panhandle until 8 PM CDT this evening as well. Elevated fire
weather conditions may develop Sunday afternoon across the far
southwest TX Panhandle.
Andrade
&&
.LONG TERM...Monday through Friday
Long term can be summed up by several rounds of on and off
rain/thunderstorm chances next week. This could lead to some flood
potential and severe weather, but some of those finer details are
still uncertain at this point given the upper level pattern.
We start next week off with a large trough centered over central
parts of the CONUS...which also happens to be the right side of a
developing Omega block centered over the western CONUS. On
Monday, the trough axis is just west of the region, allowing for
some ascent aloft with small embedded vorticity maxima's passing
over all day. We could have rain ongoing all day. Our
thunderstorm chances are not that great given the weak lapse rates
(skinny CAPE) with forecast soundings that resemble a moist column
as PWATs reach around 1.00" or higher. We could have some decent
rainfall amounts, especially out east where ensemble members all
paint QPF of 1.00" plus. In other words, there is a darn good
signal for rainfall in our east/southeast Monday and Monday
night.
By Tuesday, the pattern aloft is in full block mode with an omega
block to the west, and a rex block to the east over the Atlantic.
This pattern allows the upper cut off low to just meander over
Texas for several days. Depending on the model, there is some
discrepancy on where the center is, but in general its over Texas
to some degree. There are numerous embedded vorticity maxima's
rounding this cutoff low. There will likely be ongoing rainfall
over Texas for several days, but not sure how much the Panhandles
will be impacted. Our east would be favored for any rainfall
during this stretch next week. A lot of uncertainty given this
upper level block pattern. The Panhandles could certainly miss out
on a lot of rainfall coverage. We have seen sort of a flip flop
in the forecast already with the blend of models changing its tone
with PoP forecast in the extended. We have gone much drier
overall across the forecast area, with only the far east slated
at this point for rain showers. We will have to keep evaluating
the data as it comes in.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 86 56 66 50 / 10 30 50 50 30
Beaver OK 62 86 57 68 52 / 20 30 70 50 30
Boise City OK 53 79 49 65 46 / 5 30 60 30 20
Borger TX 64 89 58 70 53 / 10 30 50 50 30
Boys Ranch TX 59 88 54 68 49 / 5 20 40 50 30
Canyon TX 59 87 55 67 50 / 10 30 40 50 30
Clarendon TX 62 86 59 71 54 / 20 40 60 60 50
Dalhart TX 52 84 50 65 46 / 5 20 40 40 20
Guymon OK 58 85 53 66 49 / 5 30 60 40 30
Hereford TX 58 87 54 68 49 / 10 30 30 50 30
Lipscomb TX 64 86 58 70 53 / 30 30 70 70 40
Pampa TX 62 86 57 67 52 / 20 30 60 60 40
Shamrock TX 63 85 60 72 55 / 30 40 70 70 50
Wellington TX 63 86 60 74 56 / 40 40 70 70 50
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Dallam...Hartley.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron.
&&Hazardous weather outlook, May 23, 3:34 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 334 PM CDT Sat May 23 2020 OKZ001>003-TXZ001>020-317-240845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered severe storms possible today for the central and eastern Panhandles. A Severe Thunderstorm Watch is in effect for these areas. Elevated to critical fire weather conditions are expected this afternoon into early this evening mainly across the western portions of the Texas and Oklahoma Panhandles. A Red Flag Warning has been issued for the far northwestern Texas Panhandle and western Oklahoma Panhandle from 1 PM to 8 PM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday afternoon through Friday across portions of the Texas and Oklahoma Panhandles. Severe storms are possible on Sunday with damaging winds and large hail being the primary hazards. In addition, slow moving thunderstorms will be capable of producing heavy rainfall which may result in flooding concerns on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. Spotters should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today.
In the hours before
Special weather statement, May 23, 4:30 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Sat May 23 2020
TXZ012-017-317-232200-
Potter TX-Palo Duro Canyon TX-Randall TX-
430 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Tanglewood, or 7 miles south of Amarillo, moving northeast at 35
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3505 10198 3545 10174 3540 10162 3504 10162
3497 10177
TIME...MOT...LOC 2129Z 216DEG 29KT 3510 10180
LFMLocal storm report, May 23, 4:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
442 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 SSW PANTEX 35.26N 101.61W
05/23/2020 E1.25 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA2000315
BEATLocal storm report, May 23, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 2 S AMARILLO 35.17N 101.82W
05/23/2020 E0.75 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA2000316
BEATSpecial weather statement, May 23, 4:57 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Amarillo TX 457 PM CDT Sat May 23 2020 TXZ008-013-232230- Hutchinson TX-Carson TX- 457 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON AND SOUTH CENTRAL HUTCHINSON COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Panhandle, moving northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Panhandle and Skellytown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3524 10137 3541 10160 3574 10124 3557 10112 TIME...MOT...LOC 2157Z 225DEG 30KT 3540 10142 LFM
Special weather statement, May 23, 5:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Sat May 23 2020
TXZ008-232230-
Hutchinson TX-
506 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUTCHINSON COUNTY UNTIL
530 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Stinnett, or 13 miles northeast of Borger, moving
northeast at 20 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of central Hutchinson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3567 10124 3576 10143 3598 10139 3584 10109
3581 10109
TIME...MOT...LOC 2205Z 210DEG 19KT 3582 10127
DGWLocal storm report, May 23, 5:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 7 ENE AMARILLO 35.24N 101.70W
05/23/2020 E0.75 INCH POTTER TX OFFICIAL NWS OBS
DIME TO PENNY SIZE HAIL OBSERVED AT THE NATIONAL
WEATHER SERVICE OFFICE IN AMARILLO.
&&
EVENT NUMBER AMA2000317
ANDRADEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:31 AM CDT | Red Flag Warning | AMA | Dallam, Hartley | 17 hr |
| May 23, 3:34 PM CDT | Special Weather Statement | AMA | Randall | 26 min |
| May 23, 4:00 PM CDT | Special Weather Statement | AMA | Carson, Randall | 30 min |
| May 23, 4:14 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 46 min |
| May 23, 4:30 PM CDT | Special Weather Statement | AMA | Potter | 30 min |
| May 23, 4:39 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 66 min |
| May 23, 4:42 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 27 min |
| May 23, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 44 min |
| May 23, 4:57 PM CDT | Special Weather Statement | AMA | Carson | 33 min |
| May 23, 5:06 PM CDT | Special Weather Statement | AMA | Hutchinson | 24 min |
| May 23, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 39 min |
| May 23, 5:38 PM CDT | Special Weather Statement | AMA | Carson | 37 min |
| May 23, 5:40 PM CDT | Special Weather Statement | AMA | Roberts | 35 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 47 min |
| May 23, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 36 min |
| May 23, 6:43 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Wheeler | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.